Local News

Investigation Into Contaminated Steroid Injections Continues

Posted October 2, 2002

— North Carolina health officials say a batch of tainted steroid injections has already been given to hundreds of patients at three pain clinics across the state.

Officials said a 77-year-woman died and two other patients are being treated for


as a result of being injected with a bad batch of methylprednisolone, a steroid used to treat joint pain, between April and July, according to the state Department of Health and Human Services. State epidemiologists say a suspected fourth case of meningitis did not materialize.

State health officials estimate 500 patients may have received the drug at Moore Regional Hospital's pain clinic in Pinehurst, 340 patients at Johnston Pain Management in Jacksonville, and 30 patients at Wayne Memorial Hospital in Goldsboro. The pain clinics sent letters Saturday to the patients warning them about possible contamination.

"Unfortunately for North Carolina, we received about 95 percent of this product, so it's not surprising that North Carolina is seeing the only cases so far," state epidemiologist Dr. Jeffrey Engel said.

Employees of the three clinics are contacting all patients who may have been treated with the drug, either through spinal injection or injection into a joint or trigger point area between April and mid-September.

Physicians investigating the cases traced the cause of the infections to the drug, which was provided by a single supplier in South Carolina. The drug was contaminated with Wangiella dermatitidis, a type of mold. An investigation is being conducted to determine how the drug became contaminated.

The drug was shipped to clinics in five states, including Virginia, Connecticut, South Carolina and Massachusetts, though officials say North Carolina received 90 percent of the bad drug.

Patients who received the contaminated injections may experience the symptoms of meningitis which include, severe headache, fever, stiff neck, vomiting and back pain. Anyone experiencing the symptoms should contact their doctor immediately.

Patients who may have been infected through an injection into other parts of their body, such as their knee or other joint, may experience symptoms of a localized infection: pain, redness, a joint that is hot to the touch, swelling, difficulty with movement of the joint.

State health officials said in one of the three cases, meningitis developed 10 weeks after the injection, so it is possible new cases may develop in November.


Valonda Calloway


Amanda Lamb


Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all